Rheumatoid Arthritis When Do I Call the Doctor (cont.)

Medical Author:
Medical Editor:

Numbness or tingling

When a joint swells, it can pinch the nerves of sensation that pass next to it. If the swelling irritates the nerve, either because of the inflammation or simply because of pressure, the nerve can send sensations of pain, numbness, and/or tingling to the brain. This is called nerve entrapment. Nerve entrapment most frequently occurs at the wrist (carpal tunnel syndrome) and elbow (ulnar nerve entrapment). It is important to have nerve entrapment treated early for best results. A rare form of nerve disease in patients with rheumatoid arthritis that causes numbness and/or tingling is neuropathy. Neuropathy is nerve damage that in people with rheumatoid arthritis can result from inflammation of blood vessels (vasculitis). Vasculitis is not common, but it is very dangerous. Therefore, it is important to notify the doctor if numbness and/or tingling occurs.

Rash

Rashes can occur for many reasons in anybody. However, in people with rheumatoid arthritis, the medications or, rarely, the disease can cause rashes. Medications that commonly cause rashes as side effects include gold (Solganal, Myochrysine), methotrexate (Rheumatrex, Trexall), leflunomide (Arava), and hydroxychloroquine (Plaquenil). A rare, and serious, complication of rheumatoid arthritis is inflammation of blood vessels (vasculitis), which can cause rash that most commonly appears in the fingertips, toes, or legs.

Eye redness

Redness of the eyes can represent an infection of the eyes, which is more common in people with rheumatoid arthritis because of dryness of the eyes (Sjögren's syndrome). Redness can also result from blood vessel inflammation (vasculitis), especially when pain is present.

Vision loss of red/green color distinction

A rare complication of the commonly used rheumatoid arthritis drug hydroxychloroquine (Plaquenil) is injury to the retina (the light-sensing portion of the back of the eye). The earliest sign of retinal changes from hydroxychloroquine is a decreased ability to distinguish between red and green colors. This occurs because the vision area of the retina that is first affected by the drug normally detects these colors. People who are taking hydroxychloroquine who lose red/green color distinction should stop the drug and contact their doctor.

Nausea

Nausea is a common problem in patients with rheumatoid arthritis, usually because of the medications that are required to keep the joint inflammation minimized. Medications frequently used to treat rheumatoid arthritis that can cause nausea include nonsteroidal anti-inflammatory drugs (NSAIDs such as ibuprofen [Advil], naproxen [Aleve], and many others), prednisone and prednisolone, azathioprine (Imuran), and methotrexate (Rheumatrex, Trexall). Nausea is usually not serious, but it is always annoying. Depending on the particular situation, the doctor may have the options of stopping the drug, lowering the dose, and/or adding a medication to treat the nausea.

Medically Reviewed by a Doctor on 1/20/2017

Health Solutions From Our Sponsors